Please let me start by saying that I believe my heart doctor is a good one. That is why I chose him. But I was diagnosed with mitral valve prolapse. I had the 2D echo with Doppler, and the Echo Stress. I also had the CTA Coronary arteries, plus calcium scoring. That all said my doctor is convinced that I have mild MVP with minor mitral valve regurgitation. I was placed on Metoprolol. My main symptom is pain. Usually it is brought on by adrenaline. Sometimes however if I am around chemicals, or car exhaust it also sets in. The Metoprolol helped the pain abate. but the pain was still present, and he upped the dose to 50 mg from 25 mg. Still the pain was present. He told me he is not in the pain management field, and that my beta blocker was a high as we could safely go.
The problem is that the beta blocker was scaring me when I laid down to rest because I felt like heart would stop. I first decreased the dose, but when the problem persisted I discontinued taking the meds. My doctor knows. He would prefer that I take the 25 mg dose. But it only helps the pain, and does not stop it.
He thinks that it is all in my head. That I have scared myself into these symptoms. That is why I cannot ask him a question like, "If I do not take the beta blockers could I damage my heart?" So I am going to ask here.
I do not want to be on the drug because I really am afraid it will make my heart stop. That said, if not taking the medication will worsen my problem then I suppose I would take it, and monitor closely how it makes me feel.
In conclusion the meds only dull the pain. The pain is not all of the time, but when it is triggered it lasts for days intermittently.
I see no need to take the beta blocker as I would rather feel the undiminished pain than to feel truly like my heart will stop beating in my sleep.
The CTA scan showed less than 25% blockage with artifact meaning the valve was moving, and could have more blockage. My cholesterol is 129.
Let me start by saying that MVP is one of the most common valvular abnormalities and usually follows a benign clinical course. That being said, it can certainly cause some symptoms of which chest pain is included. Beta blockers can be used in patients with MVP who have chest pain and/or arrhythmias. Certainly, the beneficial effect of a medication needs to be weighed against the risk and any adverse reactions it may be causing. In your case I think it is important to sort out whether or not these episodes you mention while laying down are related to the beta blocker or are coincidental. I may suggest that you get a Holter Monitor or Event Monitor to sort this out. What you are describing sounds atypical for a slow heart rhythm (typically patients describe, dizziness, lightheadedness, fainting spells) but this is a potential side effect of metoprolol. The safest thing would be for you to call your cardiologist and mention that this has been going on (my guess is that they will have you continue holding the metoprolol which is what I would do until you speak with them). You should ask to be seen to further discuss the management of this condition. If you do not feel comfortable with your cardiologist, I would suggest shceduling an appointment to see someone else. Without being able to formally evaluate you it is not possible to tell you definitively what to do with this medication in the long term. Another thing to consider is that this chest pain may not be related to the MVP. You can speak with your internist about evaluating for noncardiac causes of chest pain. Best of luck. I hope this helps.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.